Psycho-Babble Medication Thread 120600

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Cannot focus on effexor...

Posted by ADJ on September 21, 2002, at 5:20:18

I know this is probably a stupid question as I guess its kind of what the drug is supposed to do. But after a while of taking it does it go away? My professional life NEEDS me to stay focused as I am a student and an aspiring 3d animator. And in my personal life I would like to be able to focus some anyways. What it is, is like I can focus normally, but I just can't really FOCUS. Like when I need to be REALLY into something I just cant do it. Like studying, reading, watching TV, etc etc...

 

Re: Cannot focus on effexor...

Posted by turalizz on September 21, 2002, at 7:53:56

In reply to Cannot focus on effexor..., posted by ADJ on September 21, 2002, at 5:20:18


Change your medication.
Actually, Effexor is supposed to help you focus via noradrenalin reuptake inhibition, but as I understand, and from my own experience, the effect shows up at high doses, and is week. Maybe adding a stimulant to it would help.

Also, neither Wyeth nor your doctor will tell you this, but as some studies declare, Effexor does have some anticholinergic effect like the old tricyclic antidepressants, therefore it is bad for your memory and cognitive functions also (again this is confirmed by my experience)

cem

 

Re: Cannot focus on effexor...

Posted by utopizen on September 21, 2002, at 8:59:00

In reply to Re: Cannot focus on effexor..., posted by turalizz on September 21, 2002, at 7:53:56


> Also, neither Wyeth nor your doctor will tell you this, but as some studies declare, Effexor does have some anticholinergic effect like the old tricyclic antidepressants, therefore it is bad for your memory and cognitive functions also (again this is confirmed by my experience)
>

You mean the makers of Phen-Fen wouldn't tell us what the bad effects of Effexor are? =P

 

Re: Cannot focus on effexor...

Posted by wsj on September 21, 2002, at 12:08:27

In reply to Re: Cannot focus on effexor..., posted by utopizen on September 21, 2002, at 8:59:00

i've had the same problem w/ efx. it has never gone away completely. it does seem to get better as the day goes on. (i take first thing in morn)

wsj

 

Re: Cannot focus on effexor... ADJ

Posted by pellmell on September 22, 2002, at 20:09:53

In reply to Cannot focus on effexor..., posted by ADJ on September 21, 2002, at 5:20:18

I had a similar problem when I was taking Effexor. It wasn't that I felt spacey, it was more like...yeah, I couldn't seriously focus on anything. And it wasn't like how I've felt when I've been on too much of a straight SSRI, either. When that happens I'm aware of what's going on in my life, but don't see the point in doing anything about it. On Effexor I felt like I was moving through the world, but not really part of it. Not really engaged with it. Looking back, there was a lot that went on in my life that I just didn't *notice* while I was taking the drug. I was hesitant to blame it, though, 'cause I'd read that it was supposed to actually improve concentration, pdocs were starting to prescribe it to people with ADD, etc.

It makes perfect sense that Effexor would have anticholinergic effects. Thanks turalizz.

So yeah, I agree with the other people who posted here that the Effexor's probably your problem. See what your doc thinks about switching to something else; there are certainly other drugs that are as effective that don't make your brain feel like a piece of old velcro. The "activating" SSRIs (Prozac and Zoloft) come to mind.

> I know this is probably a stupid question as I guess its kind of what the drug is supposed to do. But after a while of taking it does it go away? My professional life NEEDS me to stay focused as I am a student and an aspiring 3d animator. And in my personal life I would like to be able to focus some anyways. What it is, is like I can focus normally, but I just can't really FOCUS. Like when I need to be REALLY into something I just cant do it. Like studying, reading, watching TV, etc etc...

 

Re: Cannot focus on effexor...

Posted by jrbecker on September 23, 2002, at 11:46:20

In reply to Re: Cannot focus on effexor... ADJ, posted by pellmell on September 22, 2002, at 20:09:53

I had the same problem on Effexor. Although mine was more an issue of distractability and restlessness. I switched to Celexa soon after and the distractabiity decreased. Might want to weigh your options b/t Prozac, Zoloft and Celexa. Celexa, depsite being the mildest of ssri side effects, also gave the greatest increase in apathy and lack of motivation, so this might be another potential problem for some, but something separate to the 'focus' issue.

 

Re: Cannot focus on effexor...

Posted by Essence on September 23, 2002, at 18:24:12

In reply to Re: Cannot focus on effexor..., posted by jrbecker on September 23, 2002, at 11:46:20

I don't have alot of good things to say about Effexor, I was on it for 5 yrs. It killed my emotions and left me feeling very empty. The one good thing I can say is that I was much more creative on Effexor than any other anti-d that I had taken. I had no problems with focus or attention. I excelled at work on this med, to bad it left me feeling so dead that I didn't get to enjoy the praise for my work.
Ess.

 

Re: Cannot focus on effexor...

Posted by nmk on September 24, 2002, at 11:32:02

In reply to Cannot focus on effexor..., posted by ADJ on September 21, 2002, at 5:20:18

I would talk to your doc about changing meds. I was on Effexor for 6 weeks and when I increased my dosage past 75 mg, I felt extremely dizzy,"spacey", and experienced strong feelinigs of disconnection. Other than the depression I had battled, it was the worst six weeks of my life. I am currently weaning off Effexor and am down to 37.5mg... started 10 mg Lexapro 2 weeks ago. I feel so much better and the depression and anxiety have subsided. Now i am battling severe insomnia and don't know if it is related to the discontinuation of effexor or the lexapro? Any advice would be appreciated.

Nicole

 

Re: Cannot focus on effexor...

Posted by johnlund on September 28, 2002, at 21:27:41

In reply to Re: Cannot focus on effexor..., posted by turalizz on September 21, 2002, at 7:53:56

>
> Change your medication.
> Actually, Effexor is supposed to help you focus via noradrenalin reuptake inhibition, but as I understand, and from my own experience, the effect shows up at high doses, and is week. Maybe adding a stimulant to it would help.
>
> Also, neither Wyeth nor your doctor will tell you this, but as some studies declare, Effexor does have some anticholinergic effect like the old tricyclic antidepressants, therefore it is bad for your memory and cognitive functions also (again this is confirmed by my experience)
>
> cem
>

I must respectfully disagree with that. I have been on Effexor for three years, and my ability to focus, and cognitive abilities have never been better. Maybe it works better on a certain group of people. And others it has bad side effects. For those with bad side effects, it is not the AD for them. But for the rest of use. It is a life saver. So like any AD, it works on some people and some people have to find something else.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.